This article is based on the experiences of thousands of people who have shared their statin problems.
When statins were first marketed to an unsuspecting public, the pharmaceutical industry had no idea their side effects would be so broad. Because of the misguided focus on cholesterol, caution was thrown to the wind and soon these drugs became global best sellers.
Now we know the truth. The well tolerated statins, "so safe they should be put in the drinking water", now have been found to result in cognitive deficits of all kinds, some of them severe and lasting; permanent neuromuscular deficits that have put more than one statin user in a wheelchair; a host of emotional and behavioral side effects including treatment resistant depression and suicides and even unusual numbers of neuro-degenerative diseases, such as ALS, Parkinson's disease and frontal lobe dementia. Only now have we learned how much trouble can result from tampering with our vital mevalonate pathway with alien statins.
Though designed for reduction of cholesterol biosynthesis, a task they accomplish with great proficiency, it has recently been learned that cholesterol reduction is now considered irrelevant to cardiovascular disease risk reduction. Atherosclerosis, the underlying cause of heart attacks and strokes, we now know to be the result of inflammation. Statins work because they are powerful anti-inflammatory agents.
It was only in 2003 that Pfrieger found that the glial cells of the brain provide for brain cholesterol manufacture and of course are just as effectively inhibited by Statins, finally giving an explanation for the bizarre cognitive side effects being reported. Now there is a mechanism for the amnesia, confusion, disorientation, forgetfulness and aggravation of pre-existing senility.
Only in the past two years have we learned of the impact of statins on the neuropeptide mechanism. Imagine, every thought, sensation and emotion we have ever felt has been dependent upon the makeup of these peptide linkages and, surprisingly, they do not simply convey. These peptide clusters are the thought, sensation or emotion in a process we are only just beginning to understand. Irritability, aggression and depression are the result.
Despite the proven irrelevance of cholesterol we have a pharmaceutical and food industry still committed to promoting the charade of cholesterol etiology and statin sales have never been higher.
Here are some comments received from readers. Many more can be found on the message board.
"Since I read about the fact that Lipitor can be causing muscle problems even when you have a normal CPK, I just yesterday stopped taking it to see if it helps."
"The fatigue after Mevacor became so great that I would have a hard time staying awake while driving the 11 miles to work. On the worst days my entire body would be so sore it reminded me of the day after my first day of skiing for the season - but for no reason! My CPK levels have been measure at 313 - high but not alarmingly so."
"I don't have the results yet, but am very concerned that my liver has been damaged. Other side effects including memory loss and muscle pain have been very bad, but I had no idea these were side effects of the Lipitor."
"After about two years, I read of the possibility of memory loss associated with this medicine. I had been increasingly worried as I was finding that I was forgetting customers' orders, which was very surprising, as I had always had an excellent memory. I discontinued the Mevacor in February of 2004, and in about two weeks noticed that not only was my mind more clear but severe pain and mobility loss that I had been having in my arms was much improved; a hand tremor that had recently become apparent disappeared completely."
"I had been on Vytorin less than a week when I began having muscle pains. Sometimes it felt like someone was sticking a needle or a knife in my legs. The pain started with my calves and then I noticed I started getting the pain in my thighs. Sometimes the pain was so great I would clutch my leg."
""I took Vytorin for two months and stopped one week ago because of joint and muscle pain out of the ordinary."
"I am a physician, M.D. who had an episode of cardiac arrhythmia lasting a month, and unquestionably related to Lipitor."
"Three years ago, I developed "rhabdomyolysis". I was not expected to live, but made it thru this awful experience. Of course, the doctors' never really attributed it to the Lipitor I had been on, but I am convinced it was the culprit."
"Within a month of starting Lipitor, I was at my wit's end from lack of sleep, chronic pain, fatigue and a general feeling of hopelessness. Other symptoms, including a baffling loss of short-term memory and inability to easily recall specific words at times had likewise intruded."
"I know that heart disease can be a "silent" killer. But I submit that there are things worse than sudden death - namely a life of chronic pain, confusion, memory loss, low tolerance for vigorous exercise and being completely yoked to a string of medications that can and do cause immense harm to the general well being of some people."
"My mother was only 48 when placed on Vytorin. Now, there is not much muscle left in her hands and she finds that her arms are very weak. Her muscles are easily tired and after a recent EMG she has noticed twitching throughout her body. She also seems to have slurring in her speech and difficulty writing. Basically the doctors are leaning towards ALS. I just have a hard time believing that this is the answer."
Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor